Missouri, 2001

Damaging Wind in Missouri, May 18, 2001

May 18, 2001 · NWS SGF · 1 event in 1 county or zone

A barn's roof was blown off, plus numerous trees were uprooted from Birch Tree to Winona.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A barn's roof was blown off, plus numerous trees were uprooted from Birch Tree to Winona.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at May 18, 12:20 PM CST, 3 hours 5 minutes earlier.

Area forecast discussion, May 18, 12:20 PM CST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
120 PM CDT FRI MAY 18 2001

PRIMARY FORECAST CONCERNS IN THE SHORT TERM SEVERE THREAT AND
POTENTIAL FLOODING...WITH THESE CONCERNS RESURFACING SUNDAY INTO
SUNDAY NIGHT AS WELL.

VERY COMPLEX WEATHER SCENARIO THIS AFTERNOON...WITH NUMEROUS
MESOSCALE FEATURES LIKELY TO BE KEY PLAYERS IN THE FIRST PERIOD.
16Z SURFACE ANALYSIS DEPICTED SYNOPTIC FRONT FROM WEAK SURFACE LOW
IN NORTHEAST OKLAHOMA...NORTHEAST ALONG AND JUST NORTH OF INTERSTATE
44 TO ST. LOUIS.  WELL DEFINED MESOSCALE VORTICITY CENTER /MVC/ HAS
BROUGHT PERSISTENT RAIN ACROSS FAR SOUTHEAST KANSAS AND WEST CENTRAL
MISSOURI THIS MORNING...BUT RAINFALL RATES HAVE DROPPED TO AROUND
0.25 TO 0.50 AN HOUR AT THEIR HEAVIEST.  VISIBLE SATELLITE IMAGERY
INDICATED PARTIAL CLEARING ALONG THE ARKANSAS BORDER...NORTHEAST TO
NEAR ROLLA.  AS A RESULT...TEMPERATURES HAVE CLIMBED INTO THE MIDDLE
70S IN THIS AREA.

TWO PRIMARY CONCERNS IN THE SHORT TERM.  THE FIRST REVOLVES AROUND
POTENTIAL FOR SEVERE THUNDERSTORMS ACROSS SOUTH CENTRAL MISSOURI
LATE THIS AFTERNOON AND EARLY EVENING.  STRONG MID-LEVEL SPEED MAX
NOTED ACROSS CENTRAL OKLAHOMA ON 12Z UPPER AIR ANALYSIS...WITH THIS
FEATURE EXPECTED TO TRANSLATE EAST INTO NORTHERN ARKANSAS THIS
AFTERNOON.  SURFACE FLOW...ALBEIT WEAK...HAS BACKED IN RESPONSE TO
SURFACE REFLECTION OF MVC SO LOW LEVEL HELICITIES WILL BE ENHANCED
ALONG AND JUST SOUTH OF THE FRONT.  IF SUFFICIENT WARMING CAN TAKE
PLACE...RESULTANT MODERATE INSTABILITY WILL LEAD TO SCATTERED
THUNDERSTORM DEVELOPMENT LATE THIS AFTERNOON.  WITH HIGH WET BULB
ZERO HEIGHTS...HAIL A THREAT WITH ANY SUPERCELLS THAT MIGHT
DEVELOP...BUT DAMAGING WIND/HEAVY RAINFALL WOULD BE THE PRIMARY
ANTICIPATED THREATS.  THE SECOND CONCERN CENTERS ON WHAT BECOMES OF
DEFORMATION RAIN BEHIND MVC OVER FAR WESTERN CWA.  VERY HEAVY RAIN
FELL LAST NIGHT NORTH AND NORTHEAST OF SPRINGFIELD...AND IF THIS
AREA SHOULD BECOME ENHANCED BY APPROACHING UPPER LEVEL DISTURBANCE
OVER KANSAS NOTED ON VAPOR IMAGERY...RAIN COULD PRODUCE LOCALIZED
FLOODING IN THAT AREA.  FOR NOW DO NOT PLAN A FLASH FLOOD WATCH BUT
WILL DEFINITELY MONITOR TRENDS OF ACTIVITY TO OUR WEST JUST IN
CASE.

DEPENDING ON COVERAGE/DEVELOPMENT THIS AFTERNOON...WILL EITHER CARRY
CHANCE POPS OR CATEGORICAL EVENING WORDING EAST OF ANY ONGOING
ACTIVITY.  PATCHY FOG STILL LOOKS LIKE A POSSIBILITY LATE TONIGHT AS
WELL.  GOING LOWS TONIGHT LOOK REASONABLE AND IN GOOD AGREEMENT WITH
12Z GUIDANCE.

FORECAST REMAINS COMPLEX INTO THE WEEKEND AS WELL.  OVERALL
PREFERRED THE ETA IN THE SHORT TERM WITH THE AVN PAST 60 HOURS.
SATURDAY SHOULD FEATURE RELATIVELY BENIGN WEATHER AND TEMPERATURES
FROM 80 TO 85 DEGREES.  RAIN CHANCES INCREASE MARKEDLY ON SUNDAY
FROM WEST TO EAST...AS COLD FRONT PUSHES SOUTH INTO KANSAS AND FAR
NORTHWEST MISSOURI...ACCOMPANIED BY VIGOROUS UPPER LEVEL SUPPORT.
WILL PROBABLY KEEP POPS OUT OF SATURDAY NIGHT EVERYWHERE BUT
POSSIBLY THE FAR NORTHWEST...BUT LIKELY POPS WARRANTED FOR SUNDAY
JUST ABOUT EVERYWHERE.  GUIDANCE VALUES ALL OVER THE PLACE...BUT FOR
NOW WILL TREND CLOSE TO OR JUST ABOVE COOLER MAV GUIDANCE FOR
SUNDAY.  ETA PROGGED 700 MB - 500 MB LAPSE RATES FOR SUNDAY NOT ALL
THAT IMPRESSIVE...BUT LOCALLY HEAVY RAIN MAY AGAIN BE A THREAT WITH
HIGH THETA-E AIRMASS IN PLACE AND PRECIPITABLE WATER VALUES AOA 1.5
INCHES.

WILL KEEP MENTION OF SHOWERS AND THUNDERSTORMS IN THE FORECAST
SUNDAY NIGHT AND TREND ENDING TIMES FROM WEST TO EAST...WITH CHANCE
POPS INTO EARLY MONDAY ACROSS MY FAR EASTERN COUNTIES.  OTHERWISE...
DRIER AND COOLER AIR TO INFILTRATE THE OZARKS EARLY NEXT WEEK.  12Z
AVN LOOKS A LITTLE TOO STRONG WITH DEEP 5400M LOW AT 500 MB OVER
WESTERN WISCONSIN WEDNESDAY MORNING.  WOULD OPT FOR A WEAKER VERSION
IN CONCEPTUAL MODEL BUT NONETHELESS DRIER NORTHERLY FLOW WILuL
PERSIST.  WILL LOWER GOING LOWS IN EXTENDED PACKAGE...BUT HIGHS LOOK
REASONABLE GIVEN ANTICIPATED LARGE DIURNAL SWINGS.

.SGF...
MO...NONE.
KS...NONE.

HUDSON

In the hours before

Local storm report, May 18, 9:53 AM CST, 5 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1053 AM CDT FRI MAY 18 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0530 PM    GERSTER                   MO   .88 INCH HAIL
05/17/01   ST.CLAIR

0630 PM    5 N LEBANON               MO   .88 INCH HAIL
05/17/01   LACLEDE                        REPORTED BY MEDIA.

0630 PM    FT SCOTT ARPT             KS   60 MPH TSTM GUST
05/17/01   BOURBON                        REPORTED BY PUBLIC.

0650 PM    CROCKER                   MO   .75 INCH HAIL
05/17/01   PULASKI                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0650 PM    FRISTOE                   MO   .75 INCH HAIL
05/17/01   BENTON                         REPORTED BY PUBLIC.

0815 PM    5 S FRIESTATT             MO   .88 INCH HAIL
05/17/01   LAWRENCE                       REPORTED BY EMERGENCY
                                          MANAGEMENT.

0835 PM    MARIONVILLE               MO   WIND DAMAGE
05/17/01   LAWRENCE                       LIMBS DOWN. REPORTED BY
                                          EMERGEpNCY MANAGEMENT.
Special weather statement, May 18, 12:00 PM CST, 3 hours 25 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-190000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT FRI MAY 18 2001

...A FEW SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON...

PARTIAL SUNSHINE WILL ALLOW THE ATMOSPHERE SOUTH OF A STALLED FRONT
TO BECOME MODERATELY UNSTABLE THIS AFTERNOON...ESPECIALLY SOUTH OF A
BRANSON TO SALEM LINE.  SCATTERED THUNDERSTORMS ARE EXPECTED TO
DEVELOP ALONG AND SOUTH OF THE FRONT...AND A FEW SEVERE STORMS CANNOT
BE RULED OUT.  DAMAGING WIND WOULD BE THE PRIMARY THREAT...ALTHOUGH
AN ISOLATED SUPERCELL COULD DEVELOP AND BE CAPABLE OF PRODUCING LARGE
HAIL.  VERY HEAVY RAINFALL WILL ALSO ACCOMPANY THESE STORMS.

STORM SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON ACROSS SOUTH
CENTRAL MISSOURI.

FURTHER WEST...A WEAKENED BUT PERSISTENT COMPLEX OF SHOWERS AND
THUNDERSTORMS WILL SLOWLY WORK EAST THIS AFTERNOON.  IF THIS
COMPLEX MOVES ANY FURTHER NORTH...IT WILL AFFECT AREAS THAT RECEIVED
BETWEEN 1.5 AND 3 INCHES OF RAINFALL LAST NIGHT.  ANY ADDITIONAL
RAINFALL IN AN AREA ROUGHLY NORTH OF A LINE FROM OSCEOLA...SOUTH
AND EAST TO NEAR BUFFALO...THEN NORTHEAST TO THE LAKE OF THE
OZARKS...MAY LEAD TO FLOODING.  PERSONS IN THIS AREA NEED TO REMAIN
ALERT FOR THIS POSSIBILITY.

.EXTENDED OUTLOOK...
SHOWERS AND THUNDERSTORMS AGAIN APPEAR LIKELY ON SUNDAY...AS OUR
NEXT COLD FRONT ADVANCES SOUTH ACROSS THE PLAINS.  LOCALLY HEAVYI
RAINFALL WILL AGAIN BE A THREAT ACROSS THE REGION...ALONG WITH
STRONG STORMS.

HUDSON
Special weather statement, May 18, 1:52 PM CST, 1 hour 33 minutes before
MOZ070-071-082-083-092-096>098-105-106-190200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
252 PM CDT FRI MAY 18 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 246...IN EFFECT UNTIL 900 PM CDT FRIDAY EVENING. THIS SEVERE
THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI:

DENT...DOUGLAS...HOWELL...OREGON...OZARK...PHELPS...PULASKI...
SHANNON...TEXAS AND WRIGHT.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE AVA...FORT
LEONARD WOOD...HOUSTON...ROLLA AND WEST PLAINS.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING
WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA.
WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN
ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL MEDIA OR YOUR CABLE
TELEVISION PROVIDER FOR ADDITIONAL INFORMATION.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/SGF
OR AT HTTP://WEATHER.GOV.

HUDSON

The radar

The Springfield radar (KSGF), 172 km away, was scanning. The volume nearest the first event began at 21:11 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Shannon

When
May 18, 3:25 PM CST to 3:30 PM CST
Where
Shannon County, 1 mi E of Birch Tree
Property damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
36.983, -91.483

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2001Every state in 2001This day in weather historyWarnings in Missouri, May 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5245394.